Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Grand Forks, ND

June 17, 2017Becker County, Clay County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2017, 2:06 PM CDT for Becker County, Clay County, Otter Tail County, Minnesota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 2:06 PM CDT (19:06 UTC)
Expired
Jun 17, 2017, 3:00 PM CDT
In force
54 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Becker County, MN, Clay County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 121 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:15 PM CDTHAIL 1.253 Ssw Hawley, MNVIDEO SUBMITTED TO NWS FACEBOOK OF HAIL UP TO 1.25 INCH SIZE AT SILVER LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WUUS53 KFGF 171906
SVRFGF
MNC005-027-111-172000-
/O.NEW.KFGF.SV.W.0048.170617T1906Z-170617T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
206 PM CDT SAT JUN 17 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clay County in northwestern Minnesota...
  Northwestern Otter Tail County in west central Minnesota...
  Southwestern Becker County in northwestern Minnesota...

* Until 300 PM CDT.

* At 206 PM CDT, a severe thunderstorm was located over Muskoda, or
  21 miles east of Fargo, moving southeast at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near...
  Hawley around 210 PM CDT. 
  Dale around 215 PM CDT. 
  Lake Park and Rollag around 225 PM CDT. 
  Cormorant around 240 PM CDT. 
  Dunvilla around 245 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near a lake, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4657 9608 4685 9655 4700 9640 4679 9586
TIME...MOT...LOC 1906Z 299DEG 28KT 4688 9637 

HAIL...1.00IN
WIND...<50MPH
 
$$
Speicher
3 follow-up statements
539 
WWUS53 KFGF 171923
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
223 PM CDT SAT JUN 17 2017

MNC005-027-111-172000-
/O.CON.KFGF.SV.W.0048.000000T0000Z-170617T2000Z/
Clay MN-Otter Tail MN-Becker MN-
223 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EAST CENTRAL CLAY...NORTHWESTERN OTTER TAIL AND SOUTHWESTERN
BECKER COUNTIES...

At 223 PM CDT, a severe thunderstorm was located near Hawley, or 19
miles west of Detroit Lakes, moving southeast at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Rollag around 230 PM CDT. 
  Cormorant around 245 PM CDT. 
  Dunvilla around 255 PM CDT. 
  Shoreham around 300 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near a Lake, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4678 9639 4692 9625 4687 9607 4679 9586
      4661 9604
TIME...MOT...LOC 1923Z 298DEG 26KT 4683 9626 

HAIL...1.00IN
WIND...<50MPH
 
$$
Speicher
456 
WWUS53 KFGF 171945
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
245 PM CDT SAT JUN 17 2017

MNC027-171954-
/O.CAN.KFGF.SV.W.0048.000000T0000Z-170617T2000Z/
Clay MN-
245 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4671 9617 4679 9618 4687 9608 4679 9586
      4661 9604
TIME...MOT...LOC 1944Z 298DEG 26KT 4676 9607 

$$

MNC005-111-172000-
/O.CON.KFGF.SV.W.0048.000000T0000Z-170617T2000Z/
Otter Tail MN-Becker MN-
245 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHERN OTTER TAIL AND SOUTHWESTERN BECKER COUNTIES...

At 244 PM CDT, a severe thunderstorm was located over Cormorant, or
11 miles west of Detroit Lakes, moving southeast at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Dunvilla around 255 PM CDT. 
  Shoreham around 300 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.**! 

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near a lake, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4671 9617 4679 9618 4687 9608 4679 9586
      4661 9604
TIME...MOT...LOC 1944Z 298DEG 26KT 4676 9607 

HAIL...1.00IN
WIND...<50MPH
 
$$
Speicher
719 
WWUS53 KFGF 171953
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
253 PM CDT SAT JUN 17 2017

MNC005-111-172002-
/O.EXP.KFGF.SV.W.0048.000000T0000Z-170617T2000Z/
Otter Tail MN-Becker MN-
253 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OTTER TAIL AND
SOUTHWESTERN BECKER COUNTIES WILL EXPIRE AT 300 PM CDT...
                
The storm has weakened below severe limits, and no longer poseS an 
immediate threat to life or property. Therefore the warning will be 
allowed to expire.  However small hail is still possible with this 
thunderstorm.

LAT...LON 4671 9617 4679 9618 4687 9608 4679 9586
      4661 9604
TIME...MOT...LOC 1952Z 294DEG 26KT 4676 9600 

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:53 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 17, 12:53 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1253 PM CDT Sat Jun 17 2017

.UPDATE...
Issued at 1235 PM CDT Sat Jun 17 2017

No changes to the ongoing forecast. Convection beginning to
develop along a line from Devils Lake to the southeast to just
north of Fargo to south of Park Rapids. Will be watching this
activity grow in coverage and spread to the southeast over the
afternoon and evening. Given best shear remains along the southern
tier of counties in the forecast area with 30 to 40kts most cells
should be outflow dominate with 1 inch hail and gusty winds up to
60mph the primary threats.

UPDATE Issued at 1030 AM CDT Sat Jun 17 2017

Per SPC morning update of adding the southern two thirds of the FA
into a marginal risk for severe storms will be updating the
wording in HWO. Given the environment with MLCAPE ranging
between 500-1000 J/kg and effective bulk shear values up to 35kt,
expecting a multi-cell convective scenario to play out this
afternoon. With relatively low freezing levels, between 8000 to
9000ft, increased possibility of hail around an inch and
subsequent downbursts with winds up to 60mph seem to be the
primary threat with the stronger pulsating updrafts. Widespread
organized severe storms not expected, but isolated strong storms
with a severe storm or two is possible. Most areas will have the
potential for brief heavy downpours, small hail and some gusty
winds.

&&

.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Sat Jun 17 2017

Degree of rain chances main challenge through the short term.
Short wave crossing the northern rockies to dig some as it
propagates across the region today. Associated cold front will
drop through the fa today. By early afternoon boundary should be
through the northern third of the forecast area. Some diurnal
heating, modest instability, cape, and shear should aid in
development this afternoon. Based on timing of front best
coverage of shra/tsra will be across at least the south half of
the fa. Clouds and cold advection will limit temperature recovery
across the north to the 60s with warmer temperatures to the south.

Showers and T should continue into the evening hours across mainly the
south diminishing late evening as boundary sags south of region.
With cold advection continuing will see minimums in the lower 50s
with 40s across the north.

.LONG TERM...(Sunday through Friday)
Issued at 345 AM CDT Sat Jun 17 2017

A cool day Sunday with high temperatures in the 60s. Most areas
likely to be dry with best chances across the west closer to exit
region of jet streak dropping through canada.

stronger signal for showers will be later Monday/Monday night as
next wave drops through the Fa in persistent NW mid level flow.
Temperatures to continue blo average.

Split flow aloft develops over North America through the period with
the northern stream over central Canada and southern stream over the
northern states. Long wave trough over the Gulf of AK will move into
southwest Canada/Pacific Northwest. Long wave trough over the
Canadian archipelago will rotate into the Hudson Bay.

The ECMWF was a little faster and farther south than the GFS. The
GFS was trending faster than the ECMWF early in the period. Both the
ECMWF and the GFS were trending a little slower late in the period.
Will blend the models. Short waves are expected to move through Wed
and Thu.

Little change to high temperatures but were generally decreased a
degree or less for Tue, Wed, and Thu. No change on Fridays high
temps from yesterday package. &&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1134 PM CDT Fri Jun 16 2017

Not much difference from the previous set of TAFs. Overall winds
look to remain on the lower end. Models still indicating some low
end VFR or high end MVFR clouds along the highway 2 corridor
toward Saturday morning, which could affect KDVL/KGFK/KTVF. Not
high confidence in this occurring, so kept them in the low end of
the VFR range for now. Models continue to show the better
potential for afternoon thunder across the south (KFAR) along with
the better pcpn amounts. Therefore mentioned a thunder potential
at KFAR from mid afternoon into the early evening. Thereafter
coverage should decrease along with the thunder threat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1235 PM CDT Sat Jun 17 2017

General increase in coverage of showers and thunderstorms this
afternoon into the early evening then quickly diminishing into
tonight. Best thunderstorm chance will be impacting the FAR area
around 22-02Z. Otherwise expected SHRAs at other TAF sites with
broken CIGs lowering into the MVFR range overnight as north winds
bring cloud deck south from Canada. By morning stratus deck
impacting all sites with IFR CIGS possible in the east, BJI and
TVF.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Voelker
LONG TERM...JH/Voelker
AVIATION...JK
Hazardous weather outlook, Jun 17, 10:13 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1013 AM CDT Sat Jun 17 2017

MNZ001>003-009-013>017-022>024-027>032-040-NDZ027>030-038-039-049-
052-053-181515-
West Polk-Norman-Clay-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
1013 AM CDT Sat Jun 17 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected from late morning
into the evening hours. Best chances for thunderstorms will be
across the south half of the region. An isolated severe is
possible with hail around an inch in size and wind gusts to 60mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004>008-NDZ006>008-014>016-024-026-054-181515-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Western Walsh County-
1013 AM CDT Sat Jun 17 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected from late morning
into the evening hours. Best chances for thunderstorms will be
across the southern half of the region. Severe storms are not
anticipated in the Devils Lake basin and northern Red River
valley.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 17, 1:34 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
134 PM CDT SAT JUN 17 2017

MNZ003-171930-
Clay MN-
134 PM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY COUNTY UNTIL
230 PM CDT...

At 132 PM CDT, the doppler radar indicated a strong thunderstorm
over Kragnes, or 11 miles north of Fargo, moving southeast at 20 mph.

Dime size hail was reported at Argusville and winds in excess of 40
mph will be possible with this storm.

This strong thunderstorm will be near...
  Averill around 200 PM CDT.
  Glyndon around 205 PM CDT.
  Muskoda around 225 PM CDT.
  Hawley around 230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4696 9678 4713 9680 4709 9619 4672 9631
TIME...MOT...LOC 1832Z 297DEG 18KT 4703 9674

JK
Special weather statement, Jun 17, 1:44 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
144 PM CDT SAT JUN 17 2017

MNZ015>017-022>024-171945-
Mahnomen MN-South Clearwater MN-Hubbard MN-East Polk MN-
North Clearwater MN-South Beltrami MN-
144 PM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD...
SOUTHEASTERN POLK...SOUTHERN BELTRAMI...NORTHEASTERN MAHNOMEN AND
SOUTHERN CLEARWATER COUNTIES UNTIL 245 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lengby, or 32 miles west of Bemidji, moving southeast at 20 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Ebro around 155 PM CDT.
  Bagley around 210 PM CDT.
  Rice Lake around 215 PM CDT.
  Shevlin around 225 PM CDT.
  Upper Rice Lake around 240 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4752 9573 4767 9557 4746 9502 4724 9525
TIME...MOT...LOC 1843Z 304DEG 15KT 4756 9556

PJS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:34 PM CDTSpecial Weather StatementFGFClay56 min
Jun 17, 1:44 PM CDTSpecial Weather StatementFGFClearwater61 min
Jun 17, 3:52 PM CDTSpecial Weather StatementFGFOtter Tail53 min
Jun 17, 4:33 PM CDTSpecial Weather StatementFGFWilkin27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.